California, 2008

Rip Current in California, March 16 to 17, 2008

March 16 to 17, 2008 · NWS MTR · 1 event in 1 county or zone

attempting to rescue a 13 year old girl who was swept into the water. The young girl was rescued by another man who came out safely.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Two members of a Church Group died after they entered the surf at Monastery Beach in Carmel...attempting to rescue a 13 year old girl who was swept into the water. The young girl was rescued by another man who came out safely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 16, 10:00 AM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 16, 10:00 AM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1100 AM PDT SUN MAR 16 2008

AVIATION UPDATE

.DISCUSSION...AS OF 8:58 AM PDT SUNDAY...SKIES ARE CLEAR ACROSS THE
DISTRICT AND TEMPERATURES ARE ALREADY WARMING ABOVE WHAT THEY WERE
YESTERDAY AT THIS TIME...IN MOST PLACES. TIGHT NORTHERLY SURFACE
PRESSURE GRADIENTS ARE PRODUCING GUSTY NORTHERLY WINDS ACROSS THE
AREA...ESPECIALLY IN THE HILLS AND OVER THE COASTAL WATERS. CURRENT
SURFACE PRESSURE GRADIENTS OF 6.7 MB FROM ARCATA TO SAN FRANCISCO
AND 13.9 MB FROM SFO TO LAS VEGAS ARE KICKING UP NORTHERLY WINDS OF
20-30 MPH IN THE HILLS WITH HIGHER GUSTS. NEAR-SHORE COASTAL BUOYS
ARE GUSTING IN THE GALE RANGE. WINDS WILL BEGIN TO WEAKEN TONIGHT IN
MOST AREAS AS THE SURFACE PRESSURE GRADIENTS RELAX.

HIGH PRESSURE ALOFT WILL THEN BUILD IN OVER THE WEST COAST MONDAY AND
TUESDAY FOR DRY CONDITIONS AND A WARMING TREND. MOST MEDIUM RANGE
MODEL SOLUTIONS NOW KEEP OUR AREA MAINLY DRY THROUGH THE REMAINDER
OF THE FORECAST PERIOD EXCEPT FOR THE OPERATIONAL GFS WHICH BRINGS
RAIN CHANCES ACROSS THE NORTH BAY FROM WEDNESDAY THROUGH NEXT
WEEKEND. ALREADY POPS HAVE BEEN TRIMMED BACK FROM WHAT THEY WERE
PREVIOUSLY...SO WELL SEE WHAT 12Z RUNS BRING TO THE TABLE. EITHER
WAY...IT LOOKS LIKE BENIGN WEATHER CAN BE EXPECTED THIS WEEK FOR THE
AREA.

&&

.AVIATION...AS OF 11:00 AM PDT SUNDAY...VFR CONDITIONS UNDER CLEAR
SKIES WILL PERSIST THROUGH TONIGHT WITH GUSTY WINDS PERSISTING
THROUGH THE AFTERNOON HOURS. THE NORTHERLY GRADIENT WILL WEAKEN BY
THIS EVENING AND WINDS WILL DIMINISH.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...GALE WARNING...PT ARENA TO PT PIEDRAS BLANCAS.
            SCA...MONTEREY BAY
            SCA...ROUGH BAR

PUBLIC FORECAST: ANDERSON
AVIATION/MARINE: C WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Mar 15, 7:42 PM PST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
842 PM PDT SAT MAR 15 2008

CAZ006-505>518-161300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
842 PM PDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SATURDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DYKEMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Monterey Bay/N Salinas Valley/Hollister Valley/Carmel Valley

When
March 16, 11:35 AM PST to March 17, 2:00 PM PST
Where
Monterey Bay/N Salinas Valley/Hollister Valley/Carmel Valley forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

A Modesto Church group visiting the Monterey Peninsula were spending time on the beach when a 13 year old girl was swept into the water. Several people entered the surf in attempt to reach her and one man pulled her to safety. Unfortunately, two members of the group got caught up in a rip current and drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78263.